The patient has a long history of severe and debilitating rheumatoid arthritis for which she has had numerous treatments, but over the past 10 years she has been treated with methotrexate quite successfully. Her dosage has varied somewhere between 20 and 25 mg per week. About the beginning of this year her dosage was decreased from 25 mg to 20 mg but because of a flare of the rheumatoid arthritis, it was increased to 22. 5 mg per week.
She has had no problems with the methotrexate as far as she knows; she also took a NSAID about a month ago that was recently discontinued because of the ulcerations in her mouth. About 2 weeks ago, just about the time the stomatitis began, she was placed on an antibiotic for a suspected upper respiratory infection. She does not remember the name of the antibiotic, although she claims she remembers taking this type of medication in the past without any problems. She was on that medication, 3 pills a day, for 3 to 4 days. She notes no other problems with her skin.
Consultation Essay Example
She remembers no allergic reactions to medications. She has no previous history of fever blisters. PHYSICAL Reveals superficial erosions along the legs, particularly in the lower leg, the posterior buccal mucosa, along the sides of the tongue, and also some superficial erosions along the upper and lower gingiva. Her posterior pharynx was difficult to visualize, but I saw no erosions on the areas today. There did however, appears to be one small erosion on the soft pallet. Examination of the rest of her skin revealed no areas of dermatitis or blistering.
There were some macular hyperpigmentation on the right arm where she had had a previous burn, plus the deformities from her rheumatoid arthritis on her hands and feet, as well as scars on her knees from total joint replacement surgeries. Erosive stomatitis, probably secondary to methotrexate. Even though the medication has been used for 10 years without any problems, methotrexate may produce an erosive stomatitis and enteritis after such a use. The patient also may have a enteritis that at this point may have become more quiescent, as she notes that she did have some diarrhea about the time her mouth problem developed.